Skip to main content Accessibility help
×
×
Home

A quantitative version of James's Compactness Theorem

  • Bernardo Cascales (a1), Ondřej F. K. Kalenda (a2) and Jiří Spurný (a2)
Abstract

We introduce two measures of weak non-compactness JaE and Ja that quantify, via distances, the idea of boundary that lies behind James's Compactness Theorem. These measures tell us, for a bounded subset C of a Banach space E and for given x*E*, how far from E or C one needs to go to find x**E** with x**(x*) = sup x*(C). A quantitative version of James's Compactness Theorem is proved using JaE and Ja, and in particular it yields the following result. Let C be a closed convex bounded subset of a Banach space E and r > 0. If there is an elementinwhose distance to C is greater than r, then there is x* ∈ E* such that each x**at which sup x*(C) is attained has distance to E greater than ½r. We indeed establish that JaE and Ja are equivalent to other measures of weak non-compactness studied in the literature. We also collect particular cases and examples showing when the inequalities between the different measures of weak non-compactness can be equalities and when the inequalities are sharp.

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      A quantitative version of James's Compactness Theorem
      Available formats
      ×
      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      A quantitative version of James's Compactness Theorem
      Available formats
      ×
      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      A quantitative version of James's Compactness Theorem
      Available formats
      ×
Copyright
References
Hide All
1.Angosto, C., Distance to spaces of functions, PhD Thesis, Universidad de Murcia (2007).
2.Angosto, C. and Cascales, B., Measures of weak noncompactness in Banach spaces, Topol. Applic. 156(7) (2009), 14121421.
3.Astala, K. and Tylli, H.-O., Seminorms related to weak compactness and to Tauberian operators, Math. Proc. Camb. Phil. Soc. 107 (1990), 367375.
4.Banaś, J. and Martinón, A., Measures of weak noncompactness in Banach sequence spaces, Portugaliae Math. 52 (1995), 131138.
5.Cascales, B., Marciszewski, W. and Raja, M., Distance to spaces of continuous functions, Topol. Applic. 153 (2006), 23032319.
6.De Blasi, F. S., On a property of the unit sphere in a Banach space, Colloq. Math. 65 (1992), 333343.
7.Fabian, M., Hájek, P., Montesinos, V. and Zizler, V., A quantitative version of Krein's Theorem, Rev. Mat. Ibero. 21 (2005), 237248.
8.Granero, A. S., An extension of the Krein–Šmulian theorem, Rev. Mat. Ibero. 22(1) (2006), 93110.
9.Granero, A. S. and Sánchez, M., Convexity, compactness and distances, in Methods in Banach space theory, London Mathematical Society Lecture Note Series, Volume 337, pp. 215237 (Cambridge University Press, 2006).
10.Granero, A. S., Hájek, P. and Santalucía, V. Montesinos, Convexity and w *-compactness in Banach spaces, Math. Annalen 328 (2004), 625631.
11.James, R. C., Weakly compact sets, Trans. Am. Math. Soc. 113 (1964), 129140.
12.Kryczka, A., Quantitative approach to weak noncompactness in the polygon interpolation method, Bull. Austral. Math. Soc. 69 (2004), 4962.
13.Kryczka, A., Prus, S., and Szczepanik, M., Measure of weak noncompactness and real interpolation of operators, Bull. Austral. Math. Soc. 62 (2000), 389401.
14.Pryce, J. D., Weak compactness in locally convex spaces, Proc. Am. Math. Soc. 17 (1966), 148155.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Proceedings of the Edinburgh Mathematical Society
  • ISSN: 0013-0915
  • EISSN: 1464-3839
  • URL: /core/journals/proceedings-of-the-edinburgh-mathematical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Keywords

MSC classification

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed